Q:  Can My Moods be Leveled Out Without a Mood Stabilizer?

 
Dear Dr. Phelps:

For now I'm just curious - after I see the psychiatrist next week and show him the Mood Disorders Questionnaire I filled out, I may be officially diagnosed with bipolar II.  If so, is there anyway to level out my moods so I won't get the bad, suicidal depressions without a mood stabilizer, i.e. lithium?  Like maybe being careful to get enough sleep, eat regularly, keep one's life very balanced?  This probably sounds like a silly question, but I guess I don't want to entirely give up my very enjoyable, "fiery" moods when my brain is working overtime, and I'm much more creative than usual.  These are the times when I feel extremely emotional, but in a pleasant way - when I get choked up and teary from the beauty of certain literary passages or music.  I knew someone who had to take lithium and she seemed very unemotional.

My moods are like a roller coaster; I just can't resist getting in the car when it's on its way up the first hill (I've often thought if I could stop myself here, I then wouldn't have to go plummeting down the drop-off).  But I wish there were a way to either get off partway up the hill or else keep the hills but make them lower.  I have to admit that for all my creative zest, I haven't been that productive because I will usually take on some big project, get all fired up and become absorbed in it to the neglect of most other areas of my life, and then my shaky little tower comes crashing down.  This finished off my career in graduate school some years ago. So maybe a dose of reality wouldn't hurt.

I'm a recovering alcoholic, and I've sometimes felt that my ecstatic! moods and creative spells were addictive and kind of dangerous.  And I feel the same reluctance to give them up that I did to quitting alcohol.  Actually I'm much less willing to give these moods up than I was to quit drinking.  I can hear myself bargaining and wanting to just get rid of the depression, or to try and have "just a little" elation.  Can medication actually moderate mood swings or does it just cut out the highs?


Sincerely,

Jill

Dear Jill -- 
You have posed the question very well.  At minimum, you have the option to take no medications, once you see what it's like on them; i.e. if you don't like it better overall, compared to the present, you obviously have the power to stop the medication, regardless of what the doc' says.  So I suppose you could just wait and see what you think.  I've never heard someone say (as it has been said, loudly, about ECT, for example) that after taking the mood stabilizer they were "never the same again".  You probably should taper off, especially if it's lithium you end up trying, as there are some data to suggest that stopping lithium quickly (less than a month) can bring on additional mood cycling (more than you would have had).  

However, the real question is the one you pose so well: can a person have just a little of the "up side" of this illness, without risking having some down side as a result?  Here again, your own experience will be more important than any theory I offer.  What have I seen so far in my 7 years of full time practice?  Well, my working guess is that "it's not possible":  it looks like being a little "above the baseline" for a while, a mild hypomania, which can be extremely subtle, not really detectable by anyone who doesn't know you well, and associated with some substantial successful productivity -- it looks like being up there is a predictor for having phases of being depressed, also.  It looks like the only way not to have depressed phases is to forego the accelerated ones.  At least this is true for people who clearly are cycling back and forth.  One of the doctors at the Stanford Bipolar program thinks that depression is just the brain's recovery "over-response" to having been over-accelerated in the manic phase, at least for some forms of this illness -- i.e. it's a biologic payback kind of deal.  

Finally, though, I'd point out to you that most of my patients seem to quite prefer not cycling.  I'd see "nearly all" except that I'd have to admit there could be a drop-out selection that I've not appreciated -- i.e. those who quit seeing me because they quit the medication entirely because they didn't prefer the stability over the symptoms.  

As your doctor will probably tell you, you have the option to "start low, go slow" as you introduce some medication so you can keep asking this question (which is better, cycling and periodic "brain overtime"; or less acceleration, but more stability and perhaps productivity?) as you go along. 

Dr. Phelps



Published May, 2001